Texas, 2020

Heavy Snow and Winter Weather in Texas, February 4 to 5, 2020

February 4 to 5, 2020 · NWS SJT · 15 events in 15 counties and zones

Heavy snow fell along and north of line from northern Irion County to Sterling City then northeast to Rotan, Stamford, Haskell and across northern Throckmorton county. Snowfall amounts in this area ranged from 4 to 10 inches.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Heavy snow fell along and north of line from northern Irion County to Sterling City then northeast to Rotan, Stamford, Haskell and across northern Throckmorton county. Snowfall amounts in this area ranged from 4 to 10 inches. East of this line, sleet amounts were heavy, while snowfall amounts were less.

This winter storm was caused by an upper level trough moving across the region as cold arctic air invaded West Central Texas. All universities, schools, county and city offices were closed on February 5 and even into February 6 for those areas that had the heavy snow. Roads became treacherous especially where the heavy snow fell. This snow stayed on the ground for a few days afterwards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 4, 5:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 4, 5:46 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
546 PM CST Tue Feb 4 2020

.AVIATION...
/00Z TAFS/

A mix of wintry precipitation, including snow, freezing rain, and
ice pellets will begin by 06Z tonight. Flight conditions will
continue to deteriorate, and will fluctuate between heavy
precipitation bands. Overall, poor flight conditions should
continue through at least 18Z tomorrow, then gradually improve
through the afternoon.

SK

&&

.PREV DISCUSSION... /issued 315 PM CST Tue Feb 4 2020/

SHORT TERM...
(Tonight and Wednesday)

..Winter Storm for Tonight and Wednesday...

The main concern through the next 24 hours is the winter storm
that will impact much of West Central Texas. An upper level trough
currently across the Southwest United States will approach the
forecast area overnight. Large scale lift will overspread the
region resulting in the development of widespread precipitation.
Across the Big Country mainly snow, heavy at times is expected.
Some sleet is possible. The heaviest snowfall will be between
Midnight and 6 AM. Accumulations of 4 to 8 inches, with locally
higher amounts possible, are expected northwest of a Sweetwater to
Albany line, and 3 to 5 inches along the I-20 corridor. A Winter
Storm Warning is in effect for the Big Country from 6 PM tonight
to 6 PM Wednesday. Significant travel impacts are expected for
Wednesday morning due to snow covered/icy roads.

Farther south across the Concho Valley, northern Heartland and
Northern Edwards Plateau, expect the precipitation to changeover
from rain to freezing rain/sleet mainly after midnight due to a
low level warm layer on top of shallow sub freezing surface air.
Ice accumulations of 1/10 of an inch are possible and snow/sleet
accumulations of 1 to 3 inches are expected northwest of a
Barnhart to Ballinger line. Significant travel impacts are
possible, especially across the Concho Valley due to icy roads,
especially bridges and overpasses. A Winter Weather Advisory is in
effect from 9 PM tonight to 6 PM Wednesday.

Temperatures will be much colder with lows mainly in the 20s and
highs in the 30s Wednesday. The wind chills will be in the teens
Wednesday morning.

LONG TERM...
(Wednesday night through next Tuesday)

By Wednesday night, the precipitation will have moved out of most
of the area. Skies are expected to clear as the upper level system
moves off to the east, and winds will become light. With
potential snowcover on the ground, clear skies, and light winds, this
will set up a good radiational cooling night with temperatures
likely dropping into the teens for many locations along and north
of a Sterling City to Brownwood line, and low to mid 20s for the
southern 2/3 of the area.

Under clear skies on Thursday, temperatures are expected to be
able to rebound fairly well, with highs getting back into the 40s
north of I-20 to the mid 50s along the Interstate 10 corridor. The
warming trend will continue into Friday as highs warming into the
low 50s north of Interstate 20, to near 70 degrees south.

A shortwave moving through the central Plains will send a cold
front into the area Saturday, pausing the warming briefly, but
this front will be dry, and not as strong as today's. Temperatures
continue to warm Sunday with highs potentially back into the 70s.
Models differ early next week. The GFS brings in another strong
front cooling temperatures significantly, while the ECMWF keeps
our area warm. Both models do bring a chance of precipitation to
the area. Will keep temperatures near normal for now, and monitor
future model data.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 24  31  17  46 / 100  70   0   0
San Angelo 	 26  35  21  53 / 100  60   5   0
Junction 	 31  43  22  56 /  80  30  10   0
Brownwood 	 27  35  20  51 / 100  50  10   0
Sweetwater 	 24  30  19  45 /  90  70   0   0
Ozona      	 28  38  23  54 /  90  50   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Wednesday for Callahan-
Fisher-Haskell-Jones-Nolan-Shackelford-Taylor-Throckmorton.

Winter Weather Advisory from 9 PM this evening to 6 PM CST
Wednesday for Brown-Coke-Coleman-Concho-Crockett-Irion-Runnels-
Schleicher-Sterling-Tom Green.

&&
Hazardous weather outlook, Feb 4, 2:46 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CST Tue Feb 4 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-052100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Heavy snow is expected tonight through Wednesday for the Big
Country, with several inches expected especially north of I-20.
Sleet, snow, and freezing rain is expected late tonight and
Wednesday across the Concho Valley, Heartland, and northern
Edwards Plateau. Accumulations of ice and snow will make for
hazardous road conditions for motorists. The morning commute
Wednesday morning will be significantly impacted.

Although accumulating snow is less likely across the I-10 corridor,
there is the possibility of brief periods of wintry precipitation
Wednesday morning which could result in light accumulations on
roadways, impacting travel.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light sleet and snow will continue across the area through
Wednesday afternoon. Hazardous travel conditions can be expected
with temperatures remaining at or below freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 5 winter weather. Local standard time, as filed.

Heavy Snow, Fisher

When
February 4, 9:00 PM CST to February 5, 5:35 PM CST
Where
Fisher forecast zone
Reported by
COOP Observer
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Rotan measured 10 inches of snow, while Roby reported 5 inches of snow.

Heavy Snow, Throckmorton

When
February 4, 9:00 PM CST to February 5, 7:45 PM CST
Where
Throckmorton forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer 10 miles north of Throckmorton measured 6 inches of snow. Throckmorton reported 2 inches of sleet.

Heavy Snow, Haskell

When
February 4, 9:25 PM CST to February 5, 6:45 PM CST
Where
Haskell forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Haskell measured 8.5 inches of snow.

Heavy Snow, Shackelford

When
February 4, 9:30 PM CST to February 5, 6:45 PM CST
Where
Shackelford forecast zone
Reported by
COOP Observer
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Albany measured 3.3 inches of sleet and snow.

Heavy Snow, Jones

When
February 4, 10:30 PM CST to February 5, 6:45 PM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Stamford measured 7 inches of snow. Hawley reported 6 inches of snow, while Anson reported 3 inches of sleet and snow.

Heavy Snow, Nolan

When
February 4, 10:35 PM CST to February 5, 2:20 PM CST
Where
Nolan forecast zone
Reported by
COOP Observer
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured 6 inches of snow in Roscoe. |Sweetwater reported 5 inches of sleet and snow.

Heavy Snow, Taylor

When
February 4, 10:45 PM CST to February 5, 5:10 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Abilene measured 3.5 inches of sleet and snow.

Heavy Snow, Callahan

When
February 4, 10:45 PM CST to February 5, 6:00 PM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Putnam measured 0.4 inches of sleet and freezing rain, and another inch of snow. Total depth of ice and snow was 1.4 inches.

Winter Weather, Coke

When
February 4, 11:55 PM CST to February 5, 2:45 PM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer located 11 miles north northeast of Water Valley reported 4 inches of snow. He also observed thunder during the snow. Another Cooperative Observer measured 2.9 inches at Oak Creek Reservoir. Robert Lee reported 1.5 inches of snow.

Heavy Snow, Sterling

When
February 4, 11:55 PM CST to February 5, 2:30 PM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Three to four inches of snow was reported in Sterling City.

Heavy Snow, Irion

When
February 4, 11:55 PM CST to February 5, 2:00 PM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Five to six inches of snow was reported in northern Irion County.

Winter Weather, Runnels

When
February 5, 2:00 AM CST to 3:00 PM CST
Where
Runnels forecast zone
Reported by
COOP Observer
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer located in Wingate measured 2 inches of snow. Runnels County had an average of 1 to 2 inches of snow.

Winter Weather, Concho

When
February 5, 2:00 AM CST to 3:00 PM CST
Where
Concho forecast zone
Reported by
COOP Observer
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer located in Paint Rock measured 0.5 inches of snow.

Winter Weather, Coleman

When
February 5, 3:00 AM CST to 3:00 PM CST
Where
Coleman forecast zone
Reported by
COOP Observer
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer located 2 miles northeast of Glen Cove measured an inch of snow along with some sleet and ice. Coleman reported a tenth of an inch of snow.

Winter Weather, Tom Green

When
February 5, 3:30 AM CST to 2:00 PM CST
Where
Tom Green forecast zone
Reported by
COOP Observer
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer in Water Valley measured 2 inches of snow. Christoval reported about an inch of snow, while National Weather Service in San Angelo measured about a tenth of an inch of sleet and snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877939, 877967, 877946, 877970, 877950, 877941, 877952, 877976, 878029, 878052, 878061, 878047, 878076, 878048, 878031.